Virginia, 2008

Damaging Wind in Virginia, September 13, 2008

September 13, 2008 · NWS LWX · 1 event in 1 county or zone

An unstable atmosphere served as a trigger for showers and thunderstorms to develop. There was enough instability for a severe thunderstorm that produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An unstable atmosphere served as a trigger for showers and thunderstorms to develop. There was enough instability for a severe thunderstorm that produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 13, 5:19 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Sep 13, 5:19 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
619 PM EDT SAT SEP 13 2008

.SYNOPSIS...
WEAK HIGH PRESSURE WILL REMAIN SITUATED OVER THE MID ATLANTIC
THROUGH TOMORROW AFTERNOON. THE HIGH CENTER WILL MOVE OFFSHORE
MONDAY NIGHT...AS A COLD FRONT APPROACHES FROM THE OHIO. THE FRONTAL
BOUNDARY WILL MOVE THROUGH THE AREA ON MONDAY. HIGH PRESSURE WILL
SETTLE OVER THE MID ATLANTIC FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /TNGT/...
DID A QUICK UPDATE TO COVER THE STORMS WHICH HV DVLPD ALONG AND S
OF I-66.

TWO DIFFERENT ATMOSPHERIC REGIMES OVERLAYING EACH OTHER...W/ STRONG
UPPER LEVEL WINDS CARRYING SCTD MID LEVEL STRATUS E/WRD OVER THE
UPPER MID ATLNC AND OHIO RVR VLY...WHILE THE MOIST AND WEAKLY
UNSTABLE BNDRY LAYER DEVELOPS SCTD CUMULUS ACROSS THE REGION. THRU
EARLY AFTN...THE MID LEVELS HAVE CAPPED OFF THE UNSTABLE NEAR SFC
LAYER...W/ ONLY DECRG SHRA ACTIVITY MOVING ACROSS THE NRN PORTION OF
THE CWA. A FEW ISLTD SHRAS/TSTMS STILL PUSHING E/WRD JUST NORTH OF
THE MASON-DIXON LINE. OTHER ISLTD CELLS DEVELOPING NEAR KCHO /EAST
OF THE BLUE RIDGE/ WILL LIKELY DISSIPATE DRNG THE LATE AFTN AFTER
SPREADING INTO NORTH CENTRAL VA. THE 12Z RUN OF THE LOCAL WRFNMM
MODEL DID PARTICULARLY WELL W/ DEVELOPING THIS CONVECTIVE INITIATION
NEAR THIS LOCALE ALONG W /THE STEERING FLOW/MOTION. WILL WATCH FOR
CONT/D INITIATION OVER THE SRN PORTION OF THE CWA /ESPC SRN MD TWRD
LATE EVNG.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
SUNDAY WILL BE HOT...AND HUMID. MOST OF THE LATEST SHORT RANGE
GUIDANCE HAS EVEN BUMPED HIGHS TOMORROW A COUPLE OF DEGREES FROM
PREV RUNS...LIKELY THE EFFECT OF STRONGER INFLUENCE FROM THE APRCHG
UPPER RIDGE AND MORE SUBSIDENCE INTRUSION THAN PREV FORECASTS. THE
CENTER OF THE UPPER LEVEL HIGH WILL MOVE ACROSS THE CAROLINAS
TOMORROW...BASICALLY PUSHING A MID AND LOW LEVEL DRY AIRMASS UP THE
APLCHN CHAIN...FILTERING INTO THE REGION THRU THE LATE MRNG AND AFTN
HRS...JUST AHEAD OF THE AN APRCHG SFC COLD FRONT /THAT IS EXPTD TO
EFFECTIVELY DISSIPATE ON ARRIVAL/. EVEN W/ THE MID LEVEL
SUBSIDENCE...THE NEAR SFC LAYER WILL REMAIN FAIRLY MOIST. DWPNTS
PERSISTING IN THE U60S/L70S AND MAKING FOR ANOTHER HUMID DAY.
GUSTY S-SW/RLY WIND INCRG DRNG THE LATE AFTN...AHEAD OF THE APRCHG
COLD FRONT ACROSS THE TENN RVR VLY AND THE WINDWARD SIDE OF THE
APLCHNS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
THE REMNANTS OF IKE WILL HAVE ALREADY MERGED WITH A FRONTAL BOUNDARY
LOCATED OVER THE OHIO VALLEY BY SUNDAY NIGHT. THIS FRONT WILL
CONTINUE EAST OVERNIGHT...AND COME THROUGH THE CWFA ON MONDAY. THE
MODELS ARE STILL INDICATING THAT THE BULK OF THE MOISTURE/ENERGY
ASSOCIATED WITH THE REMNANTS OF IKE WILL STAY WELL TO THE NORTH OF
THE CWFA. HOWEVER...WITH THE MOIST AIRMASS IN PLACE...AND ANY
FORCING ALONG THE FRONT...BELIEVE CHANCE POPS ARE NOT OUT OF THE
QUESTION MAINLY FOR MONDAY. THE MODELS ARE NOT INDICATING MUCH
INSTABILITY OR MID/UPPER FORCING WITH THIS SYSTEM AS FAR SOUTH AS
THE CWFA. SO...HAVE KEPT THE WORDING SHOWERS FOR NOW.

THE BOUNDARY WILL MOVE SOUTH OF THE CWFA MONDAY NIGHT...AND STALL
OVER THE SOUTHEAST COAST. HIGH PRESSURE BUILDS OVER THE CWFA FOR THE
REMAINDER OF THE WEEK. SEVERAL WAVES OF LOW PRESSURE ARE PROGGED TO
DEVELOP ALONG THE OLD BOUNDARY IN THE SE...IN ADVANCE OF A STRONG
MID LEVEL TROUGH...AND MOVE OFF THE COAST. THE MODELS KEEP THE
PRECIP ASSOCIATED WITH THESE WAVES JUST TO THE SOUTH OF THE CWFA.
WILL KEEP OUT THE MENTION OF PRECIP IN THE LONG TERM FORECAST.

AS THE STRONG UPPER TROUGH MOVES THROUGH DURING THE MIDDLE OF THE
WEEK...A GOOD DEAL OF MID/UPPER LEVEL CLOUDINESS IS POSSIBLE.
TOWARDS THE END OF THE WEEK...HIGH PRESSURE WILL SET UP TO THE
NORTHEAST...ALLOWING FOR MOIST FLOW OFF THE ATLANTIC AND POSSIBLY
SOME INCREASED LOWER LEVEL CLOUDINESS.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
AN UPPER RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD ACROSS THE
MID ATLNC OVERNIGHT AND INTO SUNDAY. FOR THE REST OF THE AFTN AND
EVNG...THIS WILL GRADUALLY DECR SFC WINDS AND CHANGE DIRECTION FROM
W-NW/RLY TO MORE N/RLY BY LATE EVNG AND THEN S/RLY THRU THE
OVERNIGHT HRS. SUNDAY WILL BE DRY W/ ONLY SCATTERED AREAS OF MID
LEVEL CLOUDS AND INCR SW/RLY WINDS DRNG THE MID/LATE AFTN HRS.

BREEZY CONDITIONS ARE STILL EXPECTED FOR SUNDAY NIGHT THROUGH MONDAY
AS A FRONTAL SYSTEM MOVES THROUGH THE MID ATLANTIC. SOME SHOWERS
WILL BE POSSIBLE AS THIS BOUNDARY MOVES THROUGH THE AREA...CAUSING
SOME SUB VFR CIGS/VSBYS. VFR CONDITIONS ARE LIKELY FOR THE MIDDLE
PART OF THE WEEK.

&&

.MARINE...
LIGHT WINDS OVER THE WATERS THRU THE EVNG AND OVERNIGHT HRS. WINDS
GRADUALLY SHIFTING FROM NW/RLY TO S/RLY OVER THE COURSE THE
NIGHTTIME HRS W/ A STEADY S/RLY WIND BY DAYBREAK SUNDAY...TURNING
SW/RLY DRNG THE LATE AFTN HRS...APRCHG SCA CONDS BY THIS TIME.

HAVE GONE AHEAD AND ISSUED A SCA FOR SUNDAY NIGHT AND MONDAY. BUFKIT
SOUNDINGS ARE CONTINUING TO SHOW THE LIKLIHOOD OF GUSTS TO 20 TO 25
KT DURING THIS PERIOD OVER THE WATERS. THE GRADIENT SHOULD RELAX
MONDAY NIGHT...AND NO OTHER HEADLINES ARE ANTICIPATED AT THIS TIME.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM SUNDAY TO 6 PM EDT MONDAY FOR
     ANZ530>537.

&&

UPDATE...WOODY
PRVS...NWL/GMS
Hazardous weather outlook, Sep 13, 1:25 PM EST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT SAT SEP 13 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
141000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
225 PM EDT SAT SEP 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE TIDAL POTOMAC AND
MARYLAND PORTION OF THE CHESAPEAKE BAY SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-141000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
225 PM EDT SAT SEP 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 13, 4:54 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
554 PM EDT SAT SEP 13 2008

VAZ041-052-132245-
FAUQUIER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
554 PM EDT SAT SEP 13 2008

...STRONG THUNDERSTORMS TO AFFECT FAUQUIER AND PRINCE WILLIAM
COUNTIES AS WELL AS THE CITY OF MANASSAS AND MANASSAS PARK...

AT 554 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF BROAD RUN...MOVING SOUTHEAST AT 17 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
HAYMARKET AND BULL RUN.

HEAVY DOWNPOURS...CLOUD TO GROUND LIGHTNING...AND THE POTENTIAL FOR
WIND GUSTS OF 40 TO 50 MPH ALONG WITH SMALL HAIL CAN BE EXPECTED
WITH THIS STORM.

BJL

The radar

The Sterling radar (KLWX), 91 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, King George

When
September 13, 7:51 PM EST
Where
King George County, 0.54 mi W of Jersey
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.200, -77.140

Three trees were down near Jersey.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135919.